Arizona, 2023

Tornado and Flash Flood in Arizona, August 8 to 12, 2023

August 8 to 12, 2023 · NWS FGZ · 4 events in 2 counties and zones

The air flow over Arizona slowly transitioned from a west to east trajectory, to more southerly. This was due to a nearly stationary low forming off the western coast of California, which will provided some dynamical forcing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The air flow over Arizona slowly transitioned from a west to east trajectory, to more southerly. This was due to a nearly stationary low forming off the western coast of California, which will provided some dynamical forcing. This allowed moisture to move northward from Mexico. Scattered to numerous showers and thunderstorms formed over the north-central Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 9:53 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 8, 9:53 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
953 AM MST Tue Aug 8 2023

.SYNOPSIS...Expect shower and thunderstorm activity to slowly push
north and west across Arizona this week, continuing through the
coming weekend. Moisture will arrive near the Utah border about a
day behind the rest of the state, dry and breezy conditions in
this area today have necessitated the issuance of a Red Flag
Warning.

&&

.UPDATE...West-southwest winds have begun to increase this morning
across much of northern Arizona with gusts of up to 25 mph.
Current dew points are in the 50s across much of the region, with
drier conditions along the Utah border as expected. The Red Flag
Warning remains in place for this afternoon for locations along
the northern border due to gusty westerly winds and low humidity.
For everywhere else, isolated to scattered showers and
thunderstorms are forecast for this afternoon through the early
evening hours. Using the most recent hi-res guidance, the greatest
storm chances will be from Yavapai County eastward. With stronger
flow aloft today, main threats from any storms will be stronger
outflow winds, lightning, and hail. Storm motions are forecast to
be 15-30 mph from the west-southwest today, reducing the chances
for flash flooding. Lingering showers will be possible overnight.
The current forecast remains on track with no changes needed at
this time.

&&

.PREV DISCUSSION /330 AM MST/...Once again, the year 2023 comes
through with another strange pattern. More reminiscent of an
early fall pattern, with an active storm track to our north, but
a ridge southeast of Arizona has kept the Monsoonal moisture
boundary nearby. This will keep our CWA in 2 air masses, a dry
and breezy one to the north (hence the RFW for this afternoon)
and a moist/dynamic profile to the south. We expect more west-
east convective bands for today, stretching from eastern Yavapai
County to the New Mexico border, likely on Wednesday as well.

The ridge pushes northward on Thursday, as a pseudo-stationary low
sets up off the SOCAL coast. This will bring more of a traditional
and southerly flow to the our area, with moisture likely peaking
on Thursday afternoon. Somewhat of a lull after that, but the
ridge eventually takes up more of a traditional position next
week. This means PoPs nearly every day, but not really what would
normally be expected this time of year, as occasional dynamics
and shear interrupt the usual pattern.

Long story short, we'll take the moisture however we can get it.
Low to medium grade 'Monsoon" activity for the foreseeable
future.

&&

.AVIATION...For the 18Z TAF Package...VFR conditions are mostly
expected to continue through the TAF period. Scattered showers and
thunderstorms will be possible from 18Z-06Z primarily along and
east of a KPRC-KFLG-KRQE line. As a result, brief periods of MVFR
visibility could occur for areas experiencing precipitation.
Outside of gusty/erratic outflow winds, look for southwest winds
15-25 kts gusting 25-35 kts through at least 02Z. Calmer
conditions should return afterwards. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Today and Wednesday...Look for southwest winds
gusting to 40 mph and scattered showers/thunderstorms today. With
RH values between 5-15% near our northern border and strong winds,
a Red Flag Warning is in effect for today for the Kaibab Plateau,
Glen/Marble Canyon, and the Northeast Plateaus. Storm coverage
looks to increase for Wednesday as winds slightly decline.

Thursday through Saturday...Scattered showers and thunderstorms
will continue into the weekend. Southwest winds of 10-15 mph
gusting up to 25 mph will be expected each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/
Tuesday for AZZ104-105-109-110-139.

&&

PUBLIC...LaGuardia/Peterson
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 8, 11:45 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1245 PM MDT Tue Aug 8 2023

AZZ009-039-040-081915-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
1245 PM MDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT AREAS NEAR SECOND MESA AND
KEAMS CANYON IN APACHE AND NAVAJO COUNTIES THROUGH 115 PM
NAVAJO NATION TIME /1215 PM ARIZONA TIME/...

At 1243 PM Navajo Nation Time  /1143 AM Arizona Time/, Doppler radar
was tracking a strong thunderstorm over Village of Walpi, or 9 miles
west of Keams Canyon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keams Canyon, Polacca Airport, First Mesa, Village of Walpi, Low
Mountain, Sipaulovi, Whipoorwill Chapter House, Toreva, Jadito,
Whippoorwill Chapter House, Jeddito, Navajo, Second Mesa, Shongopovi,
Polacca, and Hopi Reservation.

This includes the following highways...
 State Route 264 between mile markers 381 and 417.
 State Route 87 between mile markers 397 and 406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3565 11062 3578 11062 3611 10999 3570 11000
TIME...MOT...LOC 1843Z 248DEG 26KT 3579 11037

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bain
Special weather statement, Aug 8, 12:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
115 PM MDT Tue Aug 8 2023

AZZ009-039-040-081945-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
115 PM MDT Tue Aug 8 2023

...A STRONG THUNDERSTORM CLUSTER WILL IMPACT AREAS ACROSS HOPI AND
NAVAJO TRIBAL AREAS IN APACHE AND NAVAJO COUNTIES THROUGH 145 PM
NAVAJO NATION TIME /1245 PM AZ TIME/...

At 112 PM NAVAJO NATION TIME /1212 PM AZ TIME/, Doppler radar was
tracking a strong thunderstorm near Keams Canyon, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rain may result in muddy and impassable
         roads.

Locations impacted include...
Keams Canyon, Toyei, Jadito, Jeddito, and Navajo.

This includes State Route 264 between mile markers 396 and 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to minor flooding. Do not drive your vehicle through flooded or
muddy roadways.

&&

LAT...LON 3567 11041 3583 11037 3594 10988 3568 10991
TIME...MOT...LOC 1912Z 258DEG 29KT 3576 11025

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bain

The radar

The Flagstaff radar (KFSX), 162 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Tornado, Coconino

When
August 8, 12:50 PM MST to 1:00 PM MST
Where
Coconino County, 8.31 mi SSW of Moenave to 5.11 mi WSW of Moenave
Rating
EF0
Path length
4.99 mi
Path width
10 yd
Reported by
Social Media
Coordinates
36.020, -111.390

Landspout tornado was spotted 10 miles north of Cameron, Arizona at 1:50 MDT. Only visible lofted debris was dust. Dissipated within 10 minutes after sighting. Video on Twitter.

Flood, Navajo

When
August 9, 12:00 PM MST to August 12, 12:00 AM MST
Where
Navajo County, 0.57 mi W of Woodruff to 0.99 mi WSW of West Winslow
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.780, -110.040

A USGS stream gage on the Little Colorado River at Woodruff showed a rise of 6.9 feet starting at 120 PM on August 9. The flow returned to a normal level around 1000 PM on August 10. The flood started at Hoolbrook at 600 PM August and rose around 4.5 feet by 200 AM on August 10. This flood reached the Colorado River at 500 PM on August 10 and the river level rose 1.7 feet.

Heavy Rain, Navajo

When
August 9, 2:15 PM MST to 2:45 PM MST
Where
Navajo County, 5.29 mi WSW of Woodruff to 3.1 mi SE of Holbrook
Reported by
NWS Employee
Coordinates
34.760, -110.120

Widespread standing water was seen next to State Route 77. The highway was not flooded.

Flash Flood, Coconino

When
August 9, 5:54 PM MST to 7:50 PM MST
Where
Coconino County, 7.09 mi WSW of Sunset Crater to 5.21 mi WSW of Sunset Crater
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
35.323, -111.621

Heavy rain over the Schultz Fire (2010) scar and the Pipeline/Tunnel Fire (2022) caused the Upper Campbell drainage to flood.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyThe tornado archive for Arizona, 2023Warnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122771, 1109726, 1122772, 1109696.